§ Mr. Vaz
asked the Secretary of State for Social Services what steps are being taken, in the light of research asserting a link between the phenothiazines, a class of major tranquillisers, and tardive dyskinesia in some recipients, to monitor the incidence of this complaint; and what steps are being taken to limit the use of these drugs by the psychiatric profession, and their promotion by drug companies.
§ Mrs. Currie
Research, which has clearly shown the value of phenothiazines in the treatment of certain serious psychiatric illnesses, has also shown that a proportion of patients taking them may suffer symptoms of tardive dyskinesia. The Committee on Safety of Medicines monitors all suspected adverse drug reactions through reports from doctors. Its publication "Current Problems Number 4" in April 1979 specifically covered tardive dyskinesia, and advised doctors treating psychiatric patients to give careful consideration to the risk-benefit ratio.
A number of studies have been published from which psychiatrists and other doctors can assess the degree of risk in different circumstances. The Licensing authority, with advice from the Committee, ensures that data sheets (sent by the manufacturer to all doctors) give appropriate information about adverse reactions and that advertisements are consistent with data sheets.